Texas, 2006

Hail and Damaging Winds in Texas, June 16, 2006

June 16, 2006 · NWS LUB · 13 events in 7 counties and zones

June 16 Severe Weather Event Summary: Isolated to scattered severe storms erupted along a dryline over the eastern portions of the west Texas South Plains and the extreme southeastern Texas Panhandle during the late afternoon and evening hours of the 16th. A few of the storms maintained supercellular characteristics, and produced large hail up to the size of golfballs and damaging thunderstorm…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
$300,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

June 16 Severe Weather Event Summary: Isolated to scattered severe storms erupted along a dryline over the eastern portions of the west Texas South Plains and the extreme southeastern Texas Panhandle during the late afternoon and evening hours of the 16th. A few of the storms maintained supercellular characteristics, and produced large hail up to the size of golfballs and damaging thunderstorm wind gusts. Several barns were destroyed along with cotton crops over the extreme southeastern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 11:33 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 11:33 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1233 PM CDT FRI JUN 16 2006

.UPDATE...
DRYLINE PROGRESSING INTO WESTERN COUNTIES ATTM WITH DECENT LOW
LEVEL MOISTURE ADVECTING IN TO THE EAST. RUC HAS HAD BETTER HANDLE
ON WIND FIELDS SO FAR THIS MORNING AND LEANED HEAVILY TOWARD WITH
DRYLINE POSITION FOR THIS AFTERNOON. SOUNDING FROM WEST TEXAS
MESONET THIS MORNING SIMILAR IN STRUCTURE TO 12Z MAF SOUNDING WITH
MID LEVEL INVERSION...WEAKNESS IN WIND FIELD ABOVE 700 MB AND
STRONG CAP AROUND 15C AT 700MB. SATL SHOWING VORT CENTER ACROSS
NRN NM WITH DRY SLOT ACROSS ERN NM. EXPECT DRYLINE TO SHARPEN
ALONG THE I-27 CORRIDOR THIS AFTERNOON WITH THUNDERSTORM
DEVELOPMENT FIRST ACROSS THE SOUTHERN PANHANDLE CLOSER TO CENTER
OF SYSTEM. WITH STRONG CAP FURTHER S...EXPECT MORE ISOLATED STORMS
AND LATER INITIATION POSSIBLY AS FAR S AS BIG SPRING. ADVERTISED
SEVERE THREAT LOOKS REASONABLE GIVEN DEEP LAYER SHEAR AND STEEP
LAPSE RATES ALONG WITH MODERATE TO HIGH CAPE EAST OF THE DRYLINE.
BUMPED TEMPS UP SOME GIVEN DRY SOILS AND FORECAST SOUTHWEST/WEST
FLOW BEHIND DRYLINE.

FIRE WEATHER CONCERNS REMAIN BEHIND DRYLINE THIS AFTERNOON WHERE
RH VALUES ALREADY NEAR 10%. ALL MODELS CONSISTENT WITH DROPPING
WIND SPEEDS BACK TO MARGINAL 20 MPH AT 20 FT LEVEL THIS AFTERNOON
ACROSS WESTERN ZONES BUT STILL A FEW LOCATIONS SHOULD REACH RED
FLAG CONDITIONS. MAY HAVE TO EXPAND RED FLAG EASTWARD SOME IF
WINDS ARE SLOW TO DIMINISH.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM FRIDAY FOR THE FOLLOWING ZONES:
BAILEY...COCHRAN...PARMER...AND YOAKUM.

&&

24
Hazardous weather outlook, Jun 16, 10:37 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT FRI JUN 16 2006

TXZ021>044-171645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS MOST OF THE REGION
THIS AFTERNOON AND TONIGHT. A STRONG UPPER LEVEL STORM WILL
CONTINUE TO APPROACH THE SOUTH PLAINS. ALSO...A DRYLINE IS
EXPECTED TO SHARPEN NEAR THE INTERSTATE 27 CORRIDOR BY MID-
AFTERNOON. ISOLATED HIGH BASED THUNDERSTORMS...CAPABLE OF
PRODUCING STRONG TO SEVERE WIND GUSTS...WILL BE POSSIBLE WEST OF
THE DRYLINE THIS AFTERNOON. ADDITIONALLY...BETTER MOISTURE AND
COOLING TEMPERATURES ALOFT WILL RESULT IN MODERATE TO STRONG
INSTABILITY ALONG AND EAST OF THE DRYLINE. THE COMBINATION OF
INSTABILITY AND INCREASING WINDS ALOFT WITH THE APPROACHING
SYSTEM WILL RESULT IN AN ENVIRONMENT FAVORABLE FOR SEVERE
THUNDERSTORMS...INCLUDING SUPERCELLS...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS. THUNDERSTORMS ARE EXPECTED TO BE
MOST WIDESPREAD ALONG AND EAST OF A TULIA TO ABERNATHY LINE...WITH
MORE ISOLATED ACTIVITY POSSIBLE ALONG AND EAST OF A LUBBOCK TO
TAHOKA LINE.

DURING THE EVENING HOURS...THE THUNDERSTORMS MAY CONGEAL INTO A
MESOSCALE CONVECTIVE SYSTEM CAPABLE OF PRODUCING STRONG WINDS AND
LOCALIZED HEAVY RAINFALL...ESPECIALLY ACROSS THE SOUTHEAST TEXAS
PANHANDLE AND NORTHERN ROLLING PLAINS.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR ACROSS THE
EXTREME SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS TODAY.
MIXING WILL ALLOW SOUTHWEST WINDS TO INCREASE TO 20 MPH WITH HIGHER
GUSTS AT THE 20 FOOT LEVEL. THIS COMBINED WITH RELATIVE HUMIDITY
LEVELS OF 15 PERCENT OR LESS WILL CREATE CONDITIONS FAVORABLE FOR
EXPLOSIVE FIRE WEATHER GROWTH GIVEN IGNITION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AFTERNOON
AND NIGHT MAINLY ACROSS AREAS TO THE EAST OF THE INTERSTATE 27
CORRIDOR. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND EVENING.

The radar

The Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
June 16, 2:05 PM CST to 2:15 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
55 kt (63 mph) measured gust
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.550, -101.733

A severe thunderstorm resulted in a swath of damaging winds from just northeast of Tulia to Vigo Park. The West Texas Mesonet Site near Tulia initially measured a 63 MPH wind gust at 14:05 CST. As the storm and associated severe winds propagated east-northeast, at least twelve utility poles were snapped two miles west of Vigo Park. Two "substantial" barns were destroyed one quarter of a mile west of Vigo Park.

Hail, Swisher

When
June 16, 2:15 PM CST to 3:06 PM CST
Where
Swisher County, 15 mi NE of Tulia
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.683, -101.583

Large hail that ranged in size from quarters to golfballs fell in and near Vigo Park for fifty minutes. The hail accumulated to a depth of three inches on the ground. No damage was reported.

Hail, Briscoe

When
June 16, 3:23 PM CST
Where
Briscoe County, 18 mi NNW of Silverton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.700, -101.417

Quarter size hail was reported along Texas Highway 207 north of MacKenzie Reservoir.

Hail, Motley

When
June 16, 5:35 PM CST to 5:40 PM CST
Where
Motley County, 6 mi NW of Matador
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -100.883

A motorist reported quarter size hail over Texas Highway 70 northwest of Matador.

Hail, Childress

When
June 16, 6:20 PM CST to 6:35 PM CST
Where
Childress County, 6 mi N of Childress
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -100.200

The Childress County Sheriff's Office reported quarter size hail along U.S. Highway 62/83 north of Childress.

Hail, Cottle

When
June 16, 6:40 PM CST to 6:55 PM CST
Where
Cottle County, 10 mi N of Paducah
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.167, -100.300

Several motorists reported large hail up to the size of half dollars along U.S. Highway 62/83 in northern Cottle County.

Thunderstorm Wind, Childress

When
June 16, 6:45 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -100.300

An Automated Surface Observing System located at the Childress Airport measured severe thunderstorm wind gusts up to 70 MPH.

Hail, Childress

When
June 16, 7:00 PM CST
Where
Childress County, 6 mi N of Childress
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -100.200

Law enforcement officials reported that a second severe thunderstorm produced quarter size hail north of Childress along U.S. Highway 62/83.

Thunderstorm Wind, Kent

When
June 16, 7:15 PM CST to 7:20 PM CST
Where
Kent County, 16 mi SW of Clairemont
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.000, -100.950

A trained storm spotter estimated severe thunderstorm wind gusts in excess of 70 MPH in association with a microburst over extreme southwestern Kent County.

Hail, Childress

When
June 16, 7:30 PM CST
Where
Childress County, 22 mi NNE of Childress
Measured
1 in hail
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
34.717, -100.050

A farmer reported that a cotton field was destroyed by large hail in rural northeastern Childress County. The hail, measuring at least one inch in diameter, was accompanied by severe thunderstorm winds.

Thunderstorm Wind, Childress

When
June 16, 7:30 PM CST
Where
Childress County, 22 mi NNE of Childress
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.717, -100.050

A barn was destroyed in rural northeastern Childress County. In addition, the damaging winds combined with large hail to destroy a cotton crop.

Hail, Kent

When
June 16, 7:35 PM CST
Where
Kent County, Clairemont
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.167, -100.750

The public reported ping-pong ball size hail in Clairemont.

Hail, King

When
June 16, 8:30 PM CST
Where
King County, 10 mi ESE of Guthrie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.567, -100.167

A motorist reported three-quarter inch diameter hail along U.S. Highway 82 east of Guthrie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515452, 5515453, 5515454, 5515455, 5515456, 5515457, 5515458, 5515459, 5515460, 5515463, 5515464, 5515461, 5515462.